Suicide by Lunesta
Since Lunesta can cause CNS depression, it is possible to develop thoughts of suicide while taking this drug. By taking Lunesta with other CNS depressants, your risk of developing serious problems or death is also increased. If you think you are in immediate danger of committing suicide by Lunesta, seek medical attention immediately.
Suicide by Lunesta: An Overview
Lunesta® (eszopiclone) is a prescription sleep medication used for insomnia treatment. As with all medications, it is possible to take too much Lunesta, and in some situations, a Lunesta overdose can be fatal.
Overdose and Suicide by Lunesta
Lunesta is part of a class of medications called sedatives or hypnotics. These medications cause "CNS depression," which is the medical term for slowing down of the brain. The effects of CNS depression can include:
- Slurring of speech
- Loss of consciousness
- Decreased breathing (known medically as respiratory depression)
CNS depression can be mild (with symptoms of slight drowsiness or confusion) or very serious. For example, taking more than one CNS depressant at a time increases the risk of serious problems or death. Alcohol is a CNS depressant, as are many different medications (including many pain medications).
Death from a Lunesta overdose is most likely to occur when Lunesta is taken with other CNS depressants. Death from a CNS depressant overdose usually occurs as a result of respiratory depression, when breathing becomes increasingly slow (until it stops altogether).
What Is a Lethal Lunesta Dose?
The normal dose of Lunesta for treating insomnia is 1 mg to 3 mg before bedtime. People have recovered from Lunesta doses as high as 340 mg. Not only would that much Lunesta be difficult to obtain (because Lunesta is a controlled substance), it would also be extremely expensive.